Luminal, a brand name for the drug phenobarbital, is a barbiturate usually prescribed to control seizures or to relieve anxiety, and less often prescribed to treat drug and alcohol withdrawal. It functions by slowing activity in the brain.
Discovered in 1912, phenobarbital is the oldest seizure medication still commonly used today, as it is also one of the safest and most effective. It can be habit-forming, however, so it is classified as a Schedule IV drug by the FDA and should always be taken exactly as directed.
Understanding Luminal Abuse
Luminal is the brand name for the drug phenobarbital, and is most often used to treat seizure disorders and relieve anxiety. Although it can only be legally obtained by prescription, or when administered by medical professionals, Luminal is sometimes diverted for criminal use. Street names for phenobarbital include purple hearts and goof balls.
Luminal is a barbiturate, which means that it functions by slowing activity in your central nervous system, thereby suppressing seizures and panic attacks. It can also be used to relieve withdrawal symptoms for alcoholics getting sober, or for individuals trying to recover from abusing barbiturates.
The DEA explains that when used illegally, “barbiturates are generally abused to reduce anxiety, decrease inhibitions, and treat unwanted effects of illicit drugs.” Taking barbiturates such as Luminal without medical guidance is very risky; overdoses can easily occur and are frequently fatal.
Signs and Symptoms of Luminal Abuse
Luminal is a useful tool in the treatment of seizure and anxiety disorders. It can even be helpful when administered by rehab professionals on a short term basis to treat withdrawal symptoms. However, it is an incredibly risky drug to take without supervision.
You’re right to be concerned if you think that someone you love may be addicted to Luminal. Addicts usually try to hide their drug abuse, but there are many signs of addiction that you may be able to notice.
Addicts with prescriptions will often need to have their medication refilled earlier than advised, and they may visit multiple doctors or clinics to obtain new prescriptions. Addicts without a prescription may start to have financial issues from paying for drugs they can’t afford, or may get caught stealing and pawning items for cash.
Changes in appearance and hygiene, and isolation from family and friends is also common amongst addicts, as are unusual mood swings and uncharacteristic behavior.
Dangers of Luminal Abuse
Sustained use of Luminal will create a tolerance, forcing you to raise your dosage to experience the same effects. Taking large amounts of Luminal will increase your chances of developing health problems from the drug, and overdose risk is especially high with barbiturates.
MedlinePlus lists the following as warning signs of a Luminal overdose:
- uncontrollable movements of the eyes
- loss of coordination
- slowed breathing
- drop in body temperature
The U.S. National Library of Medicine lists a number of possible side effects that can be caused by phenobarbital (Luminal), even when it’s taken as directed. Call your doctor if any of the following symptoms are severe or do not go away:
- excitement or increased activity (especially in children)
Some side effects can be serious. If you experience any of the following symptoms, seek medical attention immediately:
- slowed breathing or difficulty breathing
- swelling of the eyes, lips, or cheeks
- blistering or peeling skin
Who Abuses Luminal?
You may become addicted to Luminal accidentally while taking it as prescribed, although addiction is more likely when the drug is misused, or abused without a prescription.
You may have taken it to self-medicate an undiagnosed anxiety disorder, and/or to treat panic attacks. You may have used it to relieve side effects caused by abusing illicit drugs.
Whatever your reasons, you did not set out intending to become an addict, but the drug’s physical and psychological effects combined with your own unique vulnerabilities have made you dependent. You may have attempted to give up Luminal in the past, but found the withdrawal experience too unpleasant to endure on your own.
In fact, this is a warning sign that you should play close attention to. Withdrawing from Luminal can be dangerous, and you should never stop taking it abruptly. Always enlist a doctor’s help to slowly and safely taper off your dosage.
The U.S. National Library of Medicine lists the following withdrawal symptoms of Luminal:
- muscle twitching
- uncontrollable shaking of a part of the body
- changes in vision
- nausea, vomiting
- difficulty falling asleep or staying asleep
- dizziness or fainting when getting up from a lying position
Anyone, from any walk of life, can become addicted to Luminal. When used appropriately, under a doctor’s instructions, the medicine can be a boon to patients with seizure disorders, or who are in rehab, withdrawing from drugs or alcohol.
But taking Luminal recreationally, or to self-medicate, is incredibly risky. Tolerance develops quickly, and overdose can be deadly. Even withdrawal from Luminal can have fatal consequences when you attempt to quit abruptly without medical assistance.
Am I Addicted to Luminal?
Drug addiction is characterized by compulsive drug seeking and drug use in the face of negative consequences to your life, your loved ones, your brain, and your body. If you still are uncertain whether you are an addict, read and honestly answer the following questions:
- Do I abuse Luminal every day and/or multiple times a day?
- Am I secretive about when I use or how much medication I take?
- Do I abuse the drug in order to escape life problems and unwanted emotions or conflicts?
- Have friends or family members expressed worry about my drug use?
- Do I become hostile or angry when they do so?
- When I try to reduce my Luminal usage, do I experience withdrawal symptoms such as those listed above?
- Do I feel like I can’t get through the week, the day, or specific events or tasks without first taking drugs?
- Do I need more and more Luminal each time I abuse the drug in order to get the same experience?
- Have I suffered life upheavals such as family conflicts, a breakup, losing friends, failures at school or work, car accidents, financial struggles, health problems or getting arrested as a result of my drug use?
- Despite all these complications, do I feel unable to stop using Luminal on my own?
If you answered yes to one or more of these questions, you may be addicted to Luminal and in need of professional substance abuse treatment.
Luminal Addiction Treatment
Getting clean and sober is not only about quitting drugs. Addiction treatment needs to provide healing for you as a whole person, and not just the part of you that is drug addicted. Addiction is a complicated, chronic disease of the brain, and the process of overcoming it requires approaches that treat the body, mind and spirit.
Detoxification occurs at the start of all recovery plans, and is especially crucial in the case of addiction to barbiturates such as Luminal, because withdrawal symptoms can be severe, with dangerous medical complications.
For this reason, your best option is to undergo detox at a treatment center with professionals who have the tools and training to help you through the process as safely as possible.
Overcoming drug abuse requires a multipronged approach.
Medication may be used to treat withdrawal, to support abstinence, or to address any underlying mental health issues that you may have been unknowingly self-medicating with your drug use.
Behavioral therapy can help you learn healthier life skills, how to transform your thinking as it applies to using drugs, and how to keep up with behaviors that support a sober lifestyle, such as taking your medication, getting enough sleep, and attending support groups.
Family and/or couples counseling is likely to be an essential component of your recovery plan. It is important to heal wounds caused by drug addiction, and to address any interpersonal conflicts that could trigger a relapse after you return to your everyday life.